Tourette's and Tics
Tourette’s Syndrome and Tics
Tourette’s Syndrome (TS) - unwanted repetitive tics such as motor (jerking muscle movement, facial grimacing, tugging at clothes, eye blinking or sniffing, shoulder shrugging, or things which look like behavior choices like hopping, twisting, jumping, etc.) and vocal (such as repeating words, barking, grunting, or cursing).
Tics are not necessarily a syndrome because they typically are short term. An estimated 1 in 5 kids in school have some transient tics (PTD Provisional Tic Disorder), however, about 1 in 100 well continue having the tics CMVTD (Chronic Motor Or Vocal Tick Disorder) and a smaller percent than that will be diagnosed with the persistent condition known as Tourette’s.
TS, is usually accompanied by OCD, but also commonly with ADD (both thin myelin condition). I have had numerous boys be brought to me who developed Tourette’s shortly after taking Ritalin. I am not sure if it is because ADD and Tourette’s have a common origin… the thin myelin or if the Ritalin is a contributor.
I have also worked with children who developed Tourette’s who never took Ritalin, so it is definitely not THE cause of Tourette’s, but I wonder if it is a last straw that breaks the camel type trigger.
Or it might just be the age co-incidence, since Tourette’s usually starts manifesting itself around the ages of 3-9. It is in the early school years that a child is usually introduced to Ritalin. The symptoms of Tourette’s typically peak during adolescence and although a lifelong condition, the effect sometimes lessens or fades a little with age.
As with all myelin weakness conditions, the behaviors or tics usually worsen with anxiety or nervousness. And when resting or engaged in an activity, often the tics soften.
TS symptoms are involuntary and often are observed when the sufferer is asleep, but sometimes for short periods of time some people can suppress them… But like a bad itch, it becomes insufferable to do it continually.
I personally suggest the basic protocol and diet for a thin myelin and if the child is young, I try adding 5htp, but caution, 5 htp can have a bad reaction with SSRIs, a medicine sometimes given to people who have tics.
If you would like to see if you are a candidate for the protocol I use, please click on the link below.